Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Albuquerque, NM

July 4, 2009Rio Arriba County, Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 4, 2009, 1:17 PM MDT for Rio Arriba County, Sandoval County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2009, 1:17 PM MDT (19:17 UTC)
Expired
Jul 4, 2009, 3:15 PM MDT
In force
118 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Rio Arriba County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 83 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 041917
FFWABQ
NMC039-043-042115-
/O.NEW.KABQ.FF.W.0005.090704T1917Z-090704T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
117 PM MDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO
  CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 315 PM MDT

* AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM THUNDERSTORMS NEAR JEMEZ SPRINGS...OR ABOUT
  21 MILES SOUTHEAST OF CUBA...MOVING SOUTH AT 5 MPH. LOCATIONS THAT 
  WILL BE IMPACTED BY THE HEAVY RAIN INCLUDE REDONDO PEAK...HIGHWAY 
  4...JEMEZ FALLS AS WELL AS THE JEMEZ RIVER...VALLECITO CREEK AND 
  PERALTA CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

&&

LAT...LON 3598 10645 3589 10640 3582 10641 3572 10645
      3563 10662 3565 10676 3572 10684 3586 10685
      3594 10683 3603 10669 3603 10661 3600 10653
      3601 10648

$$

DPORTER
3 follow-up statements
000 
WGUS75 KABQ 041957
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
157 PM MDT SAT JUL 4 2009

NMC039-042003-
/O.CAN.KABQ.FF.W.0005.000000T0000Z-090704T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO ARRIBA-
157 PM MDT SAT JUL 4 2009

...FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME SOUTH CENTRAL
RIO ARRIBA COUNTY...

HEAVY RAINS HAVE DEPARTED SOUTH CENTRAL RIO ARRIBA COUNTY...THUS THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THIS REGION ONLY.

LAT...LON 3593 10643 3589 10640 3582 10641 3572 10645
      3563 10662 3565 10676 3572 10684 3586 10685
      3593 10682 3599 10672 3600 10662 3599 10653
      3597 10648

$$

NMC043-042115-
/O.CON.KABQ.FF.W.0005.000000T0000Z-090704T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANDOVAL-
157 PM MDT SAT JUL 4 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR CENTRAL
SANDOVAL COUNTY...

AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM JEMEZ SPRINGS TO 6 MILES
NORTHWEST OF CANONES...OR ALONG A LINE EXTENDING FROM 19 MILES
SOUTHWEST OF LOS ALAMOS TO 21 MILES SOUTHEAST OF CUBA...MOVING SOUTH
AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  JEMEZ SPRINGS...
  VALLECITOS...
  CANON...
  JEMEZ RIVER...
  VALLECITO CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY 
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. ARROYOS...STREAMS AND 
RIVERS CAN BECOME RAGING KILLER CURRENTS IN A MATTER OF MINUTES. 
KNOW WHERE HIGHER GROUND IS LOCATED.

PLEASE CALL 1.888.386.7637 TO REPORT FLOODING OR HAVE THE NEAREST 
LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE FORECAST OFFICE IN ALBUQUERQUE.

&&

LAT...LON 3593 10643 3589 10640 3582 10641 3572 10645
      3563 10662 3565 10676 3572 10684 3586 10685
      3593 10682 3599 10672 3600 10662 3599 10653
      3597 10648

$$

DPORTER
000 
WGUS75 KABQ 042036
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT SAT JUL 4 2009

NMC043-042115-
/O.CON.KABQ.FF.W.0005.000000T0000Z-090704T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANDOVAL-
236 PM MDT SAT JUL 4 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR CENTRAL
SANDOVAL COUNTY...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF JEMEZ
SPRINGS TO CANONES...OR ALONG A LINE EXTENDING FROM 18 MILES
SOUTHWEST OF LOS ALAMOS TO 25 MILES NORTH OF BERNALILLO...MOVING
SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  VALLECITOS...
  CANON...
  VALLECITOS CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

PLEASE CALL 1.888.386.7637 TO REPORT FLOODING OR HAVE THE NEAREST 
LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE FORECAST OFFICE IN ALBUQUERQUE.

&&

LAT...LON 3593 10643 3589 10640 3582 10641 3572 10645
      3563 10662 3565 10676 3572 10684 3586 10685
      3593 10682 3599 10672 3600 10662 3599 10653
      3597 10648

$$

DPORTER
000 
WGUS75 KABQ 042110
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT SAT JUL 4 2009

NMC043-042120-
/O.EXP.KABQ.FF.W.0005.000000T0000Z-090704T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANDOVAL-
310 PM MDT SAT JUL 4 2009

...FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MDT FOR CENTRAL SANDOVAL
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3593 10643 3589 10640 3582 10641 3572 10645
      3563 10662 3565 10676 3572 10684 3586 10685
      3593 10682 3599 10672 3600 10662 3599 10653
      3597 10648

$$

DPORTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:29 AM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 4, 11:29 AM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1129 AM MDT SAT JUL 4 2009

.UPDATE...
LATEST STORM PREDICTION CENTER DAY 1 CONVECTIVE OUTLOOK EXPANDING
NORTHEAST NEW MEXICO AREAL COVERAGE OF SLIGHT RISK FOR SEVERE
THUNDERSTORMS. WILL UPDATE HAZARDOUS WEATHER OUTLOOK FOR NOW...AND
INCLUDE LARGE HAIL/DAMAGING WIND LANGUAGE WITH AFTERNOON ZONE
PACKAGE. UPDATED HWO ON THE WIRE SHORTLY.

SHY

&&

.PREV DISCUSSION...300 AM MDT SAT JUL 4 2009...
SURFACE WIND SHIFT APPARENT ATTM IN FAR NORTHEAST.
CONVECTION HAD ALREADY DEVELOPED...OR IS DEVELOPING ALONG THE
BOUNDARY OVER KS/OKLAHOMA PANHANDLE.  WEST/SOUTHWEST WINDS WILL
ALLOW CONVECTION TO MOVE OFF HIGHER TERRAIN AS WELL TODAY. NAM/GFS
LEVEL WINDS INDICATED DECENT UPSLOPE INTO NE NM THIS
AFTERNOON...BECOMING MORE WIDESPREAD TONIGHT ALONG EAST SLOPES
CENTRAL MOUNTAIN CHAIN. GUIDANCE POPS SEEM CONSISTENT WITH
THIS...AND THERE APPEARS TO BE A REINFORCEMENT SUNDAY. IN
ADDITION...PER SPC...POTENTIAL FOR ISOLATED SEVERE STORMS FAR
NORTHEAST TODAY/TONIGHT AND SLIGHTLY MORE COVERAGE OVER NORTHEAST
NEW MEXICO SUNDAY.

SHOWERS/STORMS LIKELY WON/T MOVE VERY FAR VERY FAST WEST CENTRAL AND
SOUTHWEST AGAIN TODAY/TONIGHT. HOWEVER...CAN/T RULE OUT POTENTIAL
FOR AT LEAST ISOLATED HEAVY RAIN ANYWHERE...SO IN ADDITION TO THE
POTENTIAL FOR ISOLATED SEVERE STORMS...WILL CONTINUE TO MENTION
POTENTIAL FOR HEAVY RAIN LEADING TO LOCALIZED FLOODING IN HWO
PRODUCT THROUGH SUNDAY. ALSO ON SUNDAY...STEERING FLOW WILL
TRANSITION TO NORTHWESTERLY AS UPPER HIGH CENTER SHIFTS INTO EASTERN
ARIZONA.

THEREAFTER...MODELS SUGGEST IT WILL TAKE A LITTLE LONGER TO DRY OUT
THAN PREVIOUSLY ANTICIPATED...THEREFORE CHANCE POPS WILL REMAIN IN
PLACE OVER PORTIONS OF THE CENTRAL MOUNTAIN CHAIN AS WELL AS THE
WESTERN MOUNTAINS. ON TUESDAY...IT DOES FINALLY START TO DRY
OUT...AND DAYTIME TEMPERATURES WILL CLIMB TO NORMAL OR ABOVE THROUGH
THE END OF THE WORK WEEK.

.AVIATION...ISOLATED SHOWERS NEAR KROW PRIOR TO SUNRISE WILL SLIDE
EAST INTO THE SE PLAINS THRU 15Z. ELSEWHERE...SCT-BKN MID AND HIGH
CLOUDS WILL BREAK UP ACROSS THE NORTH CENTRAL AND NORTHWEST AREAS
THRU MID MORNING. A FRONTAL BOUNDARY APPROACHING CLAYTON AT 09Z WILL
SLIDE INTO THE EAST CENTRAL PLAINS TO NEAR KTCC AROUND 14Z THEN SET
UP ALONG THE CENTRAL MTN CHAIN THRU 21Z. SHOWERS/STORMS WITH CIGS TO
030 AND VSBYS TO 5SM ARE POSSIBLE BY NOON ALONG THIS BOUNDARY. GUSTS
UP TO 40 KTS MAY OCCUR WITH ANY STORMS. LIGHT/MODERATE GAP WINDS
WILL DEVELOP IN THE CENTRAL VALLEY AT KABQ/KSAF AFTER 00Z. MORE
SHOWERS/STORMS MAY FIRE UP ALONG THIS BOUNDARY AFTER DARK WITHIN THE
RIO GRANDE VALLEY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...SLIGHTLY DRIER AIR HAS WORKED INTO THE NORTHWEST
CORNER OF NM THIS MORNING WHERE DEWPOINTS FELL INTO THE UPPER 30S
PRIOR TO MIDNIGHT. A FRONTAL BOUNDARY POISED TO ENTER THE EASTERN
TWO THIRDS OF NM BY THIS EVENING WILL RAISE DEWPOINTS TEMPORARILY
BACK TO AROUND 50 IN THIS AREA BY SUNDAY MORNING. THE BEST CHANCE
FOR WETTING RAINFALL WILL BE ALONG AND BEHIND THE FRONTAL BOUNDARY
THRU SUNDAY.

THE UPPER LEVEL HIGH WILL REBUILD TO THE WEST OF THE STATE SUNDAY
AND CREST OVER NM INTO THURSDAY. NORTHWEST SURFACE FLOW INTO THE
NORTHWEST QUARTER OF THE STATE WILL ADVECT DRIER AIR ALREADY
ORGANIZING OVER THE GREAT BASIN. MODELS INDICATE TEMPS WILL RETURN
TO SEASONAL NORMALS WITH WIDESPREAD 90S ACROSS THE WEST. MIN RH
VALUES IN THE TEENS ARE EXPECTED EACH AFTERNOON FROM MONDAY THROUGH
AT LEAST THURSDAY IN THIS AREA. THE CHANCE FOR SHOWERS/STORMS WILL
BE FOCUSED OVER THE EASTERN HALF OF THE STATE DURING THIS PERIOD.
RH RECOVERIES WILL STILL BE VERY GOOD ACROSS THE WEST.

THE 00Z GFS/ECMWF MODELS INDICATE THE HIGH MAY WOBBLE SLIGHTLY EAST
INTO TEXAS LATE IN THE WEEK ALLOWING RH INCREASES ONCE AGAIN MAINLY
OVER THE WESTERN THIRD. MODELS ALSO AGREE BY NEXT WEEKEND THE HIGH
WILL SLIDE WEST AGAIN OVER NM WITH ABOVE NORMAL TEMPS AND SUPPRESSING
WETTING RAINFALL TO THE HIGHER TERRAIN.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHY
Hazardous weather outlook, Jul 4, 11:29 AM MDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1129 AM MDT SAT JUL 4 2009

NMZ001>021-026-051200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1129 AM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
NORTH AND EAST OF A LINE FROM RATON TO TUCUMCARI. THIS INCLUDES
UNION COUNTY...AND PORTIONS OF COLFAX...HARDING...AND QUAY
COUNTIES. STRONG DOWNBURST WINDS AND HAIL ARE POSSIBLE AS
THUNDERSTORMS DEVELOP THIS AFTERNOON IN THE SLIGHT RISK.

ELSEWHERE...THUNDERSTORMS DEVELOPING OVER THE REMAINDER OF NEW
MEXICO THIS AFTERNOON MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND MONDAY...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER THE NORTHEAST CORNER OF NEW MEXICO. LARGE HAIL
ND DAMAGING WIND GUSTS ARE POSSIBLE. ELSEWHERE...SHOWERS AND
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING.

FOR TUESDAY THROUGH FRIDAY...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW. HOWEVER...THUNDERSTORMS DEVELOPING EACH
AFTERNOON MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
NORTHEAST NEW MEXICO DUE TO SEVERE THUNDERSTORM DEVELOPMENT. ALL
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WINDS...WIND
IMPACTS...HAIL...TORRENTIAL RAINFALL OR FLASH FLOODING THROUGH THE
NATIONAL WEATHER SERVICE WEB SITE AT WWW.WEATHER.GOV/ABQ...OR TOLL
FREE AT 1.888.386.7637.

SHY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:37 PM MDTAreal Flood AdvisoryABQCibola83 min
Jul 4, 12:41 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval79 min
Jul 4, 2:26 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jul 4, 2:56 PM MDTFlash Flood WarningABQSandoval, Santa Fe109 min
Jul 4, 3:28 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe92 min

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.